Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Tallahassee, FL

January 2, 20175 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 2, 2017, 10:54 PM EST for 5 counties in Georgia. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 2, 2017, 10:54 PM EST (03:54 UTC)
Expired
Jan 3, 2017, 12:00 AM EST
In force
66 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Ben Hill County, GA, Berrien County, GA, Cook County, GA, Irwin County, GA, Tift County, GA

The radar

The Moody AFB radar (KVAX), 68 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 11:13 PM ESTTSTM WND DMGLulaville, GA1 TREE REPORTED DOWN IN BEN HILL COUNTY
Jan 2, 11:20 PM ESTTSTM WND DMG4 Se Adel, GAREPORT OF TREES DOWN ALONG LIVINGSTON ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 4:46 PM ESTTornado WatchSPC8 hr
Jan 2, 10:27 PM ESTTornado WatchSPC3 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2017-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2017-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

028 
WUUS52 KTAE 030354
SVRTAE
GAC017-019-075-155-277-030500-
/O.NEW.KTAE.SV.W.0011.170103T0354Z-170103T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1054 PM EST MON JAN 2 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Ben Hill County in south central Georgia...
  Eastern Tift County in south central Georgia...
  Berrien County in south central Georgia...
  Irwin County in south central Georgia...
  Cook County in south central Georgia...

* Until midnight EST

* At 1054 PM EST, severe thunderstorms were located along a line
  extending from 7 miles south of Pitts to 9 miles west of Adel,
  moving northeast at 55 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Fitzgerald, Ocilla, Tifton, Adel, Nashville, Sparks, Enigma, Ray
  City, Lenox, Alapaha, Unionville, Mystic, Cecil, Allenville, Wray,
  Queensland, Arp, Glory, Fitzgerald Municipal A/P and Eldorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across the area. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows! Torrential rainfall is
occurring with these storms, and may lead to flash flooding. Do not
drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 300 AM EST for south central
Georgia.

LAT...LON 3166 8300 3161 8306 3148 8311 3146 8315
      3140 8314 3128 8304 3115 8304 3115 8316
      3106 8317 3106 8320 3103 8320 3104 8349
      3159 8353 3160 8350 3170 8349 3171 8345
      3184 8348 3185 8318 3181 8313 3178 8299
TIME...MOT...LOC 0354Z 239DEG 48KT 3184 8355 3111 8358 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 6:22 PM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Jan 2, 6:22 PM EST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
622 PM EST Mon Jan 2 2017

.UPDATE...

There are no big changes to the previous forecast. Expect strong
to occasionally severe convection to continue into at least the
first half of the night along with the potential for flash
flooding, especially in portions of southeast AL, the Florida
panhandle, and adjacent sections of SW GA.

&&

.AVIATION...

[Through 00z Wednesday] Poor flying conditions are expected
through tonight with strong to severe convection in the area
ahead of a cold front. Improving conditions are expected behind
the front on Tuesday afternoon.

&&

.PREV DISCUSSION [334 PM EST]...

.NEAR TERM [Through Tonight]...

A weak shortwave near the MS/AL line assisted in the development of
convection along a warm front in central/northern MS and AL this
morning. It also forced scattered convection across southern MS/AL,
along with convection initiating along a coastal front along the Gulf
coast. There is good consensus that convection that develops along
the Gulf coast will merge with the developing line across
central/southern AL and consolidate across the Tri-State region.
Favorable shear, instability, and lapse rates would favor all modes
of severe weather as well. Hail would be most likely in any
remaining discrete cells, with tornadoes and damaging winds possible
in both discrete or linear modes. A stronger shortwave moving into
the Mississippi Valley this afternoon has an associated squall line
moving out of LA as of 19z. While we may get some shower and
thunderstorm activity from this line, it seems more likely that our
best threat for severe weather will come with the first wave of
storms and that the environment will stabilize enough in its wake
that the squall line will gradually weaken. Regardless of how many
rounds of severe weather we get, the SPC has outlooked part of
southeast Alabama and the Florida panhandle in an Enhanced risk for
severe weather, with a Slight risk through southwest Georgia and the
western Big Bend of Florida. Thus, there is a greater than usual
threat for severe weather this afternoon/evening. A tornado watch is
likely a little later this afternoon. In addition to the severe
threat, a threat for flash flooding exists across extreme southwest
Georgia, the Florida panhandle and southeast Alabama. Especially
sensitive are the bordering counties between Alabama and Florida
where up to 8 inches of rain have fallen over the past 36 or so
hours. As of last night there were several road closures in parts of
Walton and Holmes counties. With 1-3" of additional rain possible
and isolated higher amounts doubling that, if it were to be realized
in these locations, more substantial and possibly flash flooding
would be possible. The idea now is that within an hour or so after
midnight, the initial wave of storms will be moving out of our
Georgia counties to the northeast, with a line of showers and
isolated thunderstorms (likely sub-severe) moving into southeast
Alabama and the Panhandle to end the night.

.SHORT TERM [Tuesday Through Wednesday Night]...

The heavy rain threat and severe threat will have ended by daybreak
Tuesday. Convection will also end from west to east during the day
with the passage of the cold front. While PoPs will be as high as
likely (60-70%), QPF amounts should be low. A cooler and drier
airmass will filter in late Tuesday with a reenforcement of a colder
and drier airmass behind a secondary cold front Wednesday. After a
brief break in cloud cover, clouds will increase on again on
Wednesday but no rain is expected. High temps will be in the 70s to
around 80 Tuesday and in the upper 60s to lower 70s Wednesday. Lows
will be in the lower to mid 50s Tuesday night and mostly in the
lower to mid 40s Wednesday night.

.LONG TERM [Thursday Through Monday]...

The latest global models continue to disagree with the timing and
synoptic set up for our next chance of rain. The ECMWF shows a
surface low developing and traversing across the NE gulf Friday
and off the southeast U.S. coast Friday night with a much colder
and drier airmass arriving on Saturday. The GFS shows a more
potent low pressure system (surface and aloft) moving into and
across the southeast CONUS Friday night/Saturday. Will continue
to blend solutions showing chance for rain both days. Temps will
be below seasonal average, especially max temps, each day.

.MARINE...

Moderate south winds through tonight will veer to the west and
weaken somewhat on Tuesday as a cold front passes through the
region. Winds and seas will possibly increase to advisory levels
by the end of the week into the weekend with the approach and
passage stronger low pressure system.

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days.

.HYDROLOGY...

Four to eight inches of rain has fallen in parts Southeast Alabama,
Panhandle Florida and parts of Southwest Georgia. Another one to
three inches may fall in this area through tonight. Local rivers are
rising quickly. The Choctawhatchee River will reach flood stage near
the Caryville, Geneva, Newton and Bruce points. The Shoal River near
Mossyhead is in moderate flood stage and will likely rise more and
crest a second time as heavy rain returns this evening. Several
other rivers may reach flood stage later this week. The threat for
flash flooding will increase this afternoon/evening as heavy rain
returns to areas that have already received several inches the past
two days. A Flash Flood Watch remains in effect until late tonight
for Southeast Alabama, the Florida Panhandle and extreme Southwest
Georgia.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   67  80  53  71  46 /  60  70   0   0  10
Panama City   67  75  56  69  48 /  60  60   0   0  10
Dothan        64  76  51  67  41 / 100  30   0   0   0
Albany        65  77  52  68  41 / 100  60   0   0   0
Valdosta      66  80  53  70  44 /  60  60   0   0  10
Cross City    66  80  54  73  48 /  20  30   0   0   0
Apalachicola  68  75  56  71  50 /  40  70   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...Flash Flood Watch until 5 AM EST /4 AM CST/ Tuesday for Calhoun-
     Central Walton-Coastal Bay-Holmes-Inland Bay-Jackson-North
     Walton-South Walton-Washington.

     High Rip Current Risk until 5 AM EST /4 AM CST/ Tuesday for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch until 5 AM EST Tuesday for Baker-Calhoun-Clay-
     Decatur-Early-Miller-Quitman-Randolph-Seminole.

AL...Flash Flood Watch until 4 AM CST Tuesday for Coffee-Dale-Geneva-
     Henry-Houston.

GM...None.

&&

UPDATE...DVD
NEAR TERM...Harrigan
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...DVD
MARINE...Barry
FIRE WEATHER...Harrigan
HYDROLOGY...McDermott

In the hours before

Local storm report, Jan 2, 8:18 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
818 PM EST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND DMG     GANER                   31.08N 86.11W
01/02/2017                   GENEVA             AL   EMERGENCY MNGR

            POWER LINE DOWN IN THE WESTERN PART OF GENEVA COUNTY

&&

DVD
Local storm report, Jan 2, 8:54 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
854 PM EST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND DMG     2 WNW CLUSTER SPRINGS   30.85N 86.24W
01/02/2017                   WALTON             FL   PUBLIC

            REPORT OF TREES AND POWER LINES DOWN NEAR HIGHWAY 331 AND
            HIGHWAY 2A

&&

DVD
Local storm report, Jan 2, 9:01 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
901 PM EST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND GST     MARIANNA MUNICIPAL A/P  30.83N 85.18W
01/02/2017  M60 MPH          JACKSON            FL   ASOS

            52 KNOT OR 60 MPH GUST MEASURED AT KMAI

&&

DVD
Local storm report, Jan 2, 9:09 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
909 PM EST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     BONIFAY                 30.79N 85.68W
01/02/2017                   HOLMES             FL   911 CALL CENTER

            MULTIPLE TREES AND POWER LINES DOWN ACROSS HOLMES COUNTY

&&

DVD
Local storm report, Jan 2, 9:36 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
936 PM EST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     GRACEVILLE              30.96N 85.52W
01/02/2017                   JACKSON            FL   911 CALL CENTER

            TREES DOWN IN THE GRACEVILLE AREA

0849 PM     TSTM WND DMG     COTTONDALE              30.80N 85.38W
01/02/2017                   JACKSON            FL   911 CALL CENTER

            TREES DOWN IN THE COTTONDALE AREA

0858 PM     TSTM WND DMG     GREENWOOD               30.87N 85.16W
01/02/2017                   JACKSON            FL   911 CALL CENTER

            TREES DOWN IN THE GREENWOOD AREA

&&

DVD
Local storm report, Jan 2, 10:49 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1049 PM EST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     TSTM WND GST     2 W ALBANY              31.58N 84.21W
01/02/2017  M68 MPH          DOUGHERTY          GA   MESONET

            WEATHERBUG STATION AT DARTON STATE COLLEGE REPORTED 68
            MPH GUST AT 1019 PM ET.

&&

MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 8:45 PM ESTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Decatur, Early, Miller and 1 more60 min
Jan 2, 8:57 PM ESTSevere Thunderstorm WarningTAEDecatur, Seminole63 min
Jan 2, 9:04 PM ESTTornado WarningTAEEarly, Miller26 min
Jan 2, 9:08 PM ESTTornado WarningTAEEarly, Miller, Seminole37 min
Jan 2, 9:17 PM ESTTornado Warning Tornado observedTAEEarly28 min
Jan 2, 9:23 PM ESTTornado Warning Tornado observedTAEBaker, Calhoun, Early37 min
Jan 2, 9:26 PM ESTSevere Thunderstorm WarningTAECalhoun, Clay, Quitman, Randolph, Terrell64 min
Jan 2, 9:28 PM ESTTornado WarningTAEDecatur32 min
Jan 2, 9:34 PM ESTSevere Thunderstorm WarningTAEBaker, Calhoun, Decatur, Dougherty, Grady, Miller and 1 more56 min
Jan 2, 9:39 PM ESTTornado Warning Tornado observedTAEBaker, Calhoun, Dougherty, Early, Terrell36 min
Jan 2, 9:44 PM ESTTornado WarningTAEBaker, Miller, Mitchell31 min
Jan 2, 10:00 PM ESTTornado Warning Tornado observedTAEDougherty, Lee, Terrell30 min
Jan 2, 10:03 PM ESTSevere Thunderstorm WarningTAELee42 min
Jan 2, 10:09 PM ESTSevere Thunderstorm WarningTAEBrooks, Colquitt, Cook, Thomas, Tift, Turner and 1 more66 min
Jan 2, 10:19 PM ESTTornado WarningTAEDougherty, Lee, Worth26 min
Jan 2, 10:33 PM ESTTornado WarningTAEDougherty, Lee, Turner, Worth27 min
Jan 2, 10:59 PM ESTSevere Thunderstorm WarningTAEBrooks, Lanier, Lowndes61 min
Jan 3, 5:15 AM ESTRiver Flood WarningTAETerrell, Webster38 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.